I’m a female, 33 years old, married, no kids. I discovered I had hyperthyroidism about 3 months ago. I’d gone in for an obgyn appt because I missed a period in March and then had a very light period in April. We were hoping to start getting pregnant. The doctor did a blood test that showed it was a problem with my thyroid levels. I never noticed, but apparently I have an enlarged goiter around my neck. It’s difficult to notice because I am on the thinner side but it’s definitely enlarged. I also started going to the restroom more often and my stools have become very loose, very diarrhea-like.
Blood test 1:
Free T4 4.0 | TSH <0.01 |Anti-TPO Ab 48.68 | TSH-receptor Ab 43.80 | Anti-thyroglobulin 11.92
I was given PTU to be taken 2x a day, but also decided to get a second and third opinion from different endos at different hospitals. I later discovered that PTU affects the liver quite a bit. The second endo told me to try methimazole at 10mg once in the AM. My blood test results from the second endo were similar but also tested for different things:
Blood test 2:
Free T4 3.66 | TSH 0.01 | FSH 7.22mIU/mL | LH 5.53 mIU/mL | Prolactin 17.15ng/mL
So last month (June) I decided to go with the methimazole (MMI) and see how I felt. I took it for 3 weeks and felt fine - heart rate was coming down (would be close to 100 at times), stopped having late night cravings and was feeling okay, until my entire body broke out in unbearable hives. I went back to the second endo who said I could be having an allergic reaction to MMI so she switched me over to PTU.
I decided to see a dermatologist who told me it’s uncertain whether the hives were an allergic reaction to the medicine, food or anything else. He gave me antihistamines and steroids to help. I took them for 4 days and stopped taking the MMI. The hives went away.
I really didn’t want to start PTU so I went to endocrinologist #3 for another opinion. The doctor said my hives were definitely a serious allergic reaction to MMI and not to take PTU because he guarantees I’d be allergic to that as well. He wanted me to do radioactive iodine and booked me for August 29th.
After doing research and reading, I don’t know how comfortable I am with RAI and permanently destroying my thyroid.
I would like to see if there’s a way to reintroduce MMI to my body and if it’s possible to take it alongside antihistamines. I read a published journal where a 15 year old girl also had severe hyperthyroidism and had a similar reaction to MMI as I did. The doctors offered PTU and RAI or surgery to her parents who refused all other options. So the doctors discussed with allergy specialists who then tried to reintroduce MMI to the girl through antihistamines and reducing her MMI dosage. It happened gradually, where she took her lowered dosage one hour after her night time antihistamine before bed for 10 days. And no symptoms appeared. They then increased her MMI dosage to twice daily. And then 2 months later, they lowered the dosage of the antihistamine. And a week after that, she was back on track with her normal MMI dosage without the antihistamine or any allergic reactions.
Has anyone tried something like this? I just don’t want to jump the gun and get rid of my thyroid completely, before trying other options if possible. I am also trying to eat healthier, sleep earlier and stress less...if that’s even possible.
I started 2 days ago with a 10mg Zyrtec tab 2 hours before bed, and 5mg of MMI an hour after. It’s day 3 today and so far, no hives. I know it takes awhile for the body to collect the MMI and react but I am hoping it will all go fine. Please pray for me and let me know if anyone has gone through similar thoughts. Or if you have any thoughts I’d also like to know.